Thunderstorm Wind, Carson
- When
- August 12, 2:41 PM CST
- Where
- Carson County, 1.49 mi SSW of Panhandle
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.330, -101.390
Isolated thunderstorms developed during the afternoon across the central and eastern Texas Panhandle. A few storms produced strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Isolated thunderstorms developed during the afternoon across the central and eastern Texas Panhandle. A few storms produced strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 12, 2:28 PM CST, 13 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 328 PM CDT Mon Aug 12 2019 .SHORT TERM...Tonight and Tuesday... Upper level high pressure over south Texas will continue to expand east and west with a "flattening" of the ridge. This flattening will have the combined Oklahoma and Texas Panhandle under zonal flow aloft late this afternoon into evening. Looking at current obs, a weak cold front is sitting at the northern edge of the Oklahoma Panhandle. This front is progged to move south into the Texas Panhandle and stall late this afternoon before pushing through tonight. Convergence along the front at the surface will aid in thunderstorm development late this afternoon into evening. During daytime heating storms will be able to be surface based this afternoon. Looking at forecast soundings for today, there will be a strong inverted V, with large amounts of DCAPE reaching 1200 to 1700 J/Kg. MLCAPE values are around 500 to 1000 J/Kg. This will be enough to get high enough updrafts that can utilize the DCAPE and create some strong downburst. At the same time the updrafts will not be strong enough to produce severe hail. However, there could be an isolated storm or two that will be capable of producing quarter size hail for a short period of time. Around 4 PM a shortwave in the H5 level will work its way over the Panhandles from west to east bringing with it some positive vorticity advection which will help with thunderstorm activity as well. This shortwave will enable elevated thunderstorms to continue into the eastern Panhandles long after we lose daylight heating. Tuesday showers and thunderstorms could be lingering in the far southeast Texas Panhandle early on in the day. Winds will veer from the north to the east creating up slope flow with temperatures being held back a bit. Day time highs will be slightly cooler around the low 90s. Late Tuesday H5 winds become northwesterly once again with a shortwave that will bring 20 to 30 PoPs back in the northwest late in the afternoon. Weber && .LONG TERM...Tuesday night through Sunday night... High pressure will continue to shift west over the Four Corners region. Temperatures will still be hot, but be a bit cooler on Wednesday, 90's instead of 100's. Northwest flow will still provide a chance of showers and thunderstorms through the week. And as per usual, summer time storms under northwest flow will likely be inverted V profile wind producers. Subtle waves embedded in the northwest flow may enhance the threat for a bit more long lived organized convection, but too soon to tell at this time. Large scale trof over southern Canada late in the week, towards the weekend, will likely aid in ridge suppression and may provide a break in the thunderstorms. Given the day to day chance of storms, have trended the forecast toward the NBM for the extended, and tried to limit the pops to 40% or low for Wednesday through Friday. As far as the weekend goes, dry condition are currently in the forecast, but depending on the frontal system with that Canadian trof will also depend on continued storm potential over the weekend. Some models are suggesting the frontal system will stall over the Panhandles, leading to increased storm potential on Saturday. Will continue to monitor this for updates to the forecast. Weber && .AVIATION...18Z TAFS... Confidence for showers and thunderstorms starting to develop around 21Z today has increased. VFR conditions are expected outside of thunderstorm impacts. Have VCTS in TAFs for now unless confidence increases for a terminal to be impacted. There will be a threat for strong gusty winds with some of these thunderstorms this evening into the over night hours. A weak surface cold front will shift winds to the north around 21Z for KDHT and KGUY. KAMA will see northerly winds later after 00Z Tuesday. Winds will not be gusty from the front, only from thunderstorm activity. Therefore, wind directions may vary at times. Hoffeditz && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 97 68 92 64 91 / 30 40 10 30 10 Beaver OK 98 65 92 64 91 / 50 40 10 30 10 Boise City OK 92 61 89 60 90 / 30 20 20 40 20 Borger TX 101 70 95 67 95 / 40 40 10 30 10 Boys Ranch TX 97 66 94 65 93 / 30 30 10 30 20 Canyon TX 97 66 93 64 91 / 20 40 10 20 10 Clarendon TX 100 70 93 67 92 / 20 50 20 20 10 Dalhart TX 95 63 91 61 91 / 30 20 20 30 20 Guymon OK 96 64 91 62 91 / 50 30 10 30 20 Hereford TX 97 66 94 64 93 / 20 30 10 20 10 Lipscomb TX 100 68 93 65 93 / 50 50 10 20 10 Pampa TX 99 67 92 64 91 / 40 40 10 30 10 Shamrock TX 100 69 92 65 91 / 30 60 40 20 10 Wellington TX 103 71 94 67 93 / 20 60 40 20 10 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 36/89/36
Hazardous Weather Outlook National Weather Service Amarillo TX 328 PM CDT Mon Aug 12 2019 OKZ001>003-TXZ001>020-317-130830- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 328 PM CDT Mon Aug 12 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms will be possible this afternoon and evening across all but the far southwestern Texas Panhandle. Storms will have the potential to be severe with strong winds being the main threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible across most of the Oklahoma and Texas Panhandles during the afternoon and evening hours Tuesday through Friday. Severe weather is not out of the question, and will continue to be monitored. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required Monday evening.
Special Weather Statement
National Weather Service Amarillo TX
340 PM CDT Mon Aug 12 2019
TXZ008>010-012>015-017-018-122115-
Hemphill TX-Gray TX-Hutchinson TX-Wheeler TX-Roberts TX-Potter TX-
Randall TX-Carson TX-Armstrong TX-
340 PM CDT Mon Aug 12 2019
...SIGNIFICANT WEATHER ADVISORY FOR WHEELER...NORTHEASTERN RANDALL...
NORTHERN ARMSTRONG...CARSON...SOUTHEASTERN HUTCHINSON...GRAY...
SOUTHEASTERN POTTER...SOUTHERN ROBERTS AND SOUTHERN HEMPHILL COUNTIES
UNTIL 415 PM CDT...
At 339 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles north of Wheeler to 9 miles northeast
of Amarillo. Movement was northeast at 30 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Amarillo, Pampa, Borger, Panhandle, Miami, Fritch, Briscoe, Wheeler,
White Deer, Mclean, Groom, Lefors, Skellytown, Lake Mcclellan,
Twitty, Lake Marvin, Kingsmill, Alanreed, Codman and New Mobeetie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3526 10006 3511 10183 3568 10155 3592 10000
3542 10000
TIME...MOT...LOC 2039Z 218DEG 28KT 3550 10026 3530 10170
MJGThe Amarillo radar (KAMA), 31 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
4 thunderstorm wind. Local standard time, as filed.
Part of a roof was blown off of a building. Multiple 55-gallon drums were blown down the street and some tree limbs were broken around town in Higgins.
A tree was uprooted in a pasture off of US Highway 60 near the Oklahoma state line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853386, 853387, 853388, 853389.